Discrete & Computational Geometry

, Volume 44, Issue 1, pp 223–244 | Cite as

Obstacle Numbers of Graphs

Article

Abstract

An obstacle representation of a graph G is a drawing of G in the plane with straight-line edges, together with a set of polygons (respectively, convex polygons) called obstacles, such that an edge exists in G if and only if it does not intersect an obstacle. The obstacle number (convex obstacle number) of G is the smallest number of obstacles (convex obstacles) in any obstacle representation of G. In this paper, we identify families of graphs with obstacle number 1 and construct graphs with arbitrarily large obstacle number (convex obstacle number). We prove that a graph has an obstacle representation with a single convex k-gon if and only if it is a circular arc graph with clique covering number at most k in which no two arcs cover the host circle. We also prove independently that a graph has an obstacle representation with a single segment obstacle if and only if it is the complement of an interval bigraph.

Obstacle number Convex obstacle number Circular arc graph Proper circular arc graph Non-double-covering circular arc graph Interval bigraph Visibility graph 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Bárány, I., Károlyi, G.: Problems and results around the Erdős–Szekeres convex polygon theorem. In: Discrete and Computational Geometry, Tokyo, 2000. Lecture Notes in Comput. Sci., vol. 2098, pp. 91–105. Springer, Berlin (2001) CrossRefGoogle Scholar
  2. 2.
    Brass, P., Moser, W., Pach, J.: Research Problems in Discrete Geometry. Springer, New York (2005) MATHGoogle Scholar
  3. 3.
    Brown, D.E.: Variations on interval graphs. PhD thesis, University of Colorado Denver (2004) Google Scholar
  4. 4.
    Brown, D.E., Lundgren, J.R.: Relationships among classes of interval bigraphs (0,1)-matrices and circular arc graphs. In: Proceedings of the Thirty-Fifth Southeastern International Conference on Combinatorics, Graph Theory and Computing, vol. 166, pp. 97–123 (2004) Google Scholar
  5. 5.
    Brown, D.E., Lundgren, J.R., Miller, C.: Variations on interval graphs. In: Proceedings of the Thirty-Second Southeastern International Conference on Combinatorics, Graph Theory and Computing (Baton Rouge, LA, 2001), vol. 149, pp. 77–95 (2001) Google Scholar
  6. 6.
    Brown, D.E., Flink, S.C., Lundgren, J.R.: Characterizations of interval bigraphs and unit interval bigraphs. In: Proceedings of the Thirty-Third Southeastern International Conference on Combinatorics, Graph Theory and Computing, Boca Raton, FL, 2002, vol. 157, pp. 79–93 (2002) Google Scholar
  7. 7.
    Brown, D.E., Flink, S.C., Lundgren, J.R.: Interval k-graphs. In: Proceedings of the Thirty-Third Southeastern International Conference on Combinatorics, Graph Theory and Computing, Boca Raton, FL, 2002, vol. 156, pp. 5–16 (2002) Google Scholar
  8. 8.
    Deng, X., Hell, P., Huang, J.: Linear-time representation algorithms for proper circular-arc graphs and proper interval graphs. SIAM J. Comput. 25(2), 390–403 (1996) MATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Durán, G., Gravano, A., McConnell, R.M., Spinrad, J., Tucker, A.: Polynomial time recognition of unit circular-arc graphs. J. Algorithms 58(1), 67–78 (2006) MATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    ElGindy, H.A.: Hierarchical decomposition of polygons with applications. PhD thesis, McGill University (1985) Google Scholar
  11. 11.
    Erdős, P., Szekeres, G.: A combinatorial problem in geometry. Compos. Math. 2, 463–470 (1935) Google Scholar
  12. 12.
    Fischer, P., Simon, H.-U.: Separation problems and circular arc systems. In: Graph-Theoretic Concepts in Computer Science, Berlin, 1990. Lecture Notes in Comput. Sci., vol. 484, pp. 251–259. Springer, Berlin (1991) Google Scholar
  13. 13.
    Golumbic, M.C.: Algorithmic Graph Theory and Perfect Graphs, 2nd edn. Annals of Discrete Mathematics, vol. 57. Elsevier, Amsterdam (2004). With a foreword by Claude Berge MATHGoogle Scholar
  14. 14.
    Hell, P., Huang, J.: Two remarks on circular arc graphs. Graphs Comb. 13(1), 65–72 (1997) MATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    Hell, P., Huang, J.: Interval bigraphs and circular arc graphs. J. Graph Theory 46(4), 313–327 (2004) MATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    McConnell, R.M.: Linear-time recognition of circular-arc graphs. Algorithmica 37(2), 93–147 (2003) MATHCrossRefMathSciNetGoogle Scholar
  17. 17.
    McKee, T.A., McMorris, F.R.: Topics in Intersection Graph Theory. SIAM Monographs on Discrete Mathematics and Applications. Society for Industrial and Applied Mathematics (SIAM), Philadelphia (1999) MATHGoogle Scholar
  18. 18.
    Morris, W., Soltan, V.: The Erdős–Szekeres problem on points in convex position—a survey. Bull. Am. Math. Soc. (N.S.) 37(4), 437–458 (2000) (electronic) MATHCrossRefMathSciNetGoogle Scholar
  19. 19.
    O’Rourke, J.: Art Gallery Theorems and Algorithms. International Series of Monographs on Computer Science. The Clarendon Press Oxford University Press, New York (1987) MATHGoogle Scholar
  20. 20.
    Radziszowski, S.P.: Small Ramsey numbers. Electron. J. Comb., Dyn. Surv. 1, 60 pp. (1994–2006) (electronic) Google Scholar
  21. 21.
    Spinrad, J.: Circular-arc graphs with clique cover number two. J. Comb. Theory Ser. B 44(3), 300–306 (1988) MATHCrossRefMathSciNetGoogle Scholar
  22. 22.
    Tóth, G., Valtr, P.: The Erdős–Szekeres theorem: upper bounds and related results. In: Combinatorial and Computational Geometry. Math. Sci. Res. Inst. Publ., vol. 52, pp. 557–568. Cambridge Univ. Press, Cambridge (2005) Google Scholar
  23. 23.
    Tucker, A.: Characterizing circular-arc graphs. Bull. Am. Math. Soc. 76, 1257–1260 (1970) MATHCrossRefGoogle Scholar
  24. 24.
    Tucker, A.: Matrix characterizations of circular-arc graphs. Pac. J. Math. 39, 535–545 (1971) MATHGoogle Scholar
  25. 25.
    West, D.B.: Introduction to Graph Theory, 2nd edn. Prentice Hall Inc., Upper Saddle River (2001) Google Scholar

Copyright information

© Springer Science+Business Media, LLC 2009

Authors and Affiliations

  • Hannah Alpert
    • 1
  • Christina Koch
    • 2
  • Joshua D. Laison
    • 3
  1. 1.Department of MathematicsUniversity of ChicagoChicagoUSA
  2. 2.Academy of HopeWashingtonUSA
  3. 3.Mathematics DepartmentWillamette UniversitySalemUSA

Personalised recommendations